Tornadoes · United States · Nebraska · 2023
Unrated tornado, Bartlett to Ericson, Nebraska, May 12, 2023
From Bartlett to Ericson, this Unrated tornado ran 0.1 miles across Wheeler County on May 12, 2023, touching down at 3:25 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- May 12, 2023
- Touchdown
- 3:25 PM CDT (20:25 UTC)
- Lifted
- 3:33 PM CDT (20:33 UTC)
- On the ground
- 8 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Wheeler County
- Touchdown point
- 41.834, -98.752
- Lift-off point
- 41.835, -98.754
- Record number
- 2305121425-01
The damage survey
8 damage points were recorded along this path by NWS GID and NWS LBF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.
- Pushed metal poles to west and blew out windows on two vehicles.
- Tornado track and location over open pasture land based on storm chaser video.
- Large limb broken and healthy tree sheared at top.
- Healthy tree snapped. Limbs carried into field.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A closed low pressure system moved slowly across the northern Plains and spawned multiple tornadoes across north central Nebraska.
This tornado touched down and mainly impacted open areas. However, a few stands of trees were damaged, with trunks snapped and large limbs lost.
This tornado touched down in open country northwest of Ericson. At this time, only tree damage was seen. Video evidence from multiple storm chasers support the occurrence of this tornado as well.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the tornado touched down at May 12, 12:42 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 12, 12:42 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service North Platte NE Issued by National Weather Service Rapid City SD 1242 PM CDT Fri May 12 2023 ...Aviation Weather Update... .SYNOPSIS... Issued at 259 AM CDT Fri May 12 2023 Key Messages: - Severe thunderstorm threat continues today especially up toward the Niobrara valley and northeast Nebraska. - Threat for excessive rainfall and flooding will also continue today, especially this morning along and south of the Interstate 80 corridor. && .SHORT TERM...(Today through Saturday) Issued at 438 AM CDT Fri May 12 2023 Water vapor satellite imagery shows a well developed closed low over far southwest Nebraska, and radar imagery shows blooming convection under the center of the low pushing up from Kansas. Deep layer moisture associated with the low is keeping precipitable water values at or above the 90th percentile with the 00Z LBF sounding showing values around one inch. Significant synoptic scale ascent with upper diffluence will continue today as the low slowly moves across central Nebraska. This will likely yield a good amount of shower and thunderstorm development that may contaminate the convective environment. Believe the lack of sufficiently steep mid/upper level lapse rates and the overall moist column somewhat limiting low level lapse rates and DCAPE values will continue to be a mitigating factor for severe weather. However by this afternoon east/southeast low level winds will amplify ahead of the advancing low and bring a surge of isentropic lift to help focus thunderstorm development in a band roughly along Highway 2 west of Highway 83. This band will then propagate north toward the Niobrara valley by early this evening, then into South Dakota early tonight. The environment ahead of the thunderstorms will have ample instability with CAPE values of 1500-2500J/Kg and long, well curved hodographs. Expect the band of organized convection may have embedded supercells with a primary threat of large hail along with damaging wind and an isolated tornado. The threat for excessive rainfall will also continue today. Corfidi vectors continue to indicate slow movement with strong potential for backbuilding/training, though the closed low may be moving a bit faster today which may help limit residence time of heavy rain over any individual location. Based on radar trends and the latest mesoscale guidance showing robust downpours with the center of the low advancing from the south, have the highest confidence in excessive rainfall this morning generally along and south of the Interstate 80 corridor where heavy rain has already fallen over the past one to two days. With this, have extended the thorugh this morning so have extended the Flood Watch here until 1PM CDT today. While downpours further north will still be significant, higher flash flood values in the loose soil of the sandhills will help mitigate the flood threat north of Interstate 80 this afternoon though localized hydro issues are still possible. Diurnal effects after sunset and propagation of the low pushing precipitation to the north will allow showers and thunderstorms to gradually diminish overnight. The environment remains quite moist on Saturday with good diffluence aloft and some mid level deformation, but instability is lacking so expect coverage of showers and thunderstorms will diminish and be confined more to the north of Interstate 80. .LONG TERM...(Saturday night through Thursday) Issued at 438 AM CDT Fri May 12 2023 High pressure building down from the north will push a cold front through the region Sunday with a chance for showers and thunderstorms. Thereafter, ensemble guidance remains in good agreement in building a large upper ridge over the western US through the middle of next week. So after a cool weekend expect a trend to temperatures warming above normal next week. The ridge will get displaced westward a bit by a deep trof developing over the northeastern US and put the High Plains in northwest flow aloft with opportunities for showers and thunderstorms starting to increase again toward Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1218 PM CDT Fri May 12 2023 An upper low moving through the region will continue to bring widespread shower and thunderstorm activity across western and north central NE. Widespread MVFR/IFR conditions will persist through most of the TAF period, especially around any storms. Breezy northwesterly winds will develop through this afternoon into tonight with gusts up to 30-40 kt. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MBS SHORT TERM...MBS LONG TERM...MBS AVIATION...WFO UNR
Hazardous weather outlook, May 12, 10:39 AM CDT, 4 hours 46 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 1039 AM CDT Fri May 12 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-131545- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1039 AM CDT Fri May 12 2023 /939 AM MDT Fri May 12 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Today and tonight. Heavy rain will remain possible this morning, especially across southwest Nebraska where a Flood Watch has been extended to 1pm CDT. Severe thunderstorms are expected this afternoon, mainly between 1pm and 7pm across central and especially north central Nebraska. Large hail, damaging winds and isolated tornadoes will all be possible. Very large hail 2 inches in diameter or large could occur, mainly for areas along and northeast of a line from Springview to Chambers. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, May 12, 11:59 AM CDT, 3 hours 26 minutes before
Special Weather Statement National Weather Service North Platte NE 1159 AM CDT Fri May 12 2023 NEZ038-121745- Custer NE- 1159 AM CDT Fri May 12 2023 ...A strong thunderstorm will impact portions of northwestern Custer County through 1245 PM CDT... At 1158 AM CDT, Doppler radar was tracking a strong thunderstorm near Merna, or near Broken Bow, moving northwest at 30 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Broken Bow, Merna, Anselmo and Victoria Springs State Recreation Area. This includes the following highways... Highway 2 between mile markers 249 and 278. Highway 92 between mile markers 266 and 273. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4144 9956 4135 9976 4172 10022 4173 9981 TIME...MOT...LOC 1658Z 148DEG 25KT 4145 9971 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH JWS
Local storm report, May 12, 12:46 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1246 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM TORNADO 4 N ARNOLD 41.48N 100.19W
05/12/2023 CUSTER NE EMERGENCY MNGR
CUSTER COUNTY EMERGENCY MANAGER REPORTS A TORNADO ON THE
GROUND. HAS SINCE LIFTED.
&&
BROWNLocal storm report, May 12, 12:57 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1257 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM TORNADO 5 NNW ARNOLD 41.50N 100.22W
05/12/2023 CUSTER NE EMERGENCY MNGR
BRIEF TORNADO TOUCHDOWN.
&&
BROWNThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
N. Platte/Lee Bi, NE (KLBF), 12:00Z
8.4 hours before the tornado, 173 km from the path. May 12, 2023.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -70 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1068 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 4.9 K/km
The surface observations
Ord/Sharp Field (ODX), 29 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The North Platte radar (KLNX), 152 km away, was scanning. The volume nearest the touchdown began at 20:22 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2023 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of May 12, 2023
32 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 12 | 12:34 PM CDT | EF1 | Custer, NE | 4.0 | 100 | |||
| May 12 | 12:39 PM CDT | Unrated | Logan, NE | 0.1 | 10 | |||
| May 12 | 12:42 PM CDT | Unrated | Custer, NE | 0.1 | 1 | |||
| May 12 | 12:47 PM CDT | Unrated | Custer, NE | 0.1 | 10 | |||
| May 12 | 2:25 PM CDT | EF1 | Greeley, NE | 13.6 | 200 | $300,000 | ||
| May 12 | 3:11 PM CDT | EF1 | Wheeler, NE | 3.4 | 50 | |||
| May 12 | 3:55 PM CDT | Unrated | Platte, NE | 0.1 | 50 | |||
| May 12 | 3:55 PM CDT | EF2 | Wheeler, NE | 7.3 | 75 | |||
| May 12 | 4:00 PM CDT | Unrated | Custer, NE | 0.1 | 10 | |||
| May 12 | 4:09 PM CDT | EF1 | Boone, NE | 1.3 | 150 | |||
| May 12 | 4:22 PM CDT | Unrated | Madison, NE | 0.1 | 50 | |||
| May 12 | 4:33 PM CDT | EF1 | Pawnee, NE | 3.0 | 80 | |||
| May 12 | 4:53 PM CDT | EF1 | Stanton, NE | 8.9 | 200 | |||
| May 12 | 5:01 PM CDT | EF1 | Madison, NE | 3.1 | 50 | |||
| May 12 | 5:15 PM CDT | EF2 | Dodge, NE | 5.5 | 800 | |||
| May 12 | 5:17 PM CDT | EF1 | Stanton, NE | 5.0 | 150 | |||
| May 12 | 5:34 PM CDT | EF1 | Stanton, NE | 2.8 | 200 | |||
| May 12 | 5:39 PM CDT | EF1 | Stanton, NE | 5.1 | 300 | |||
| May 12 | 5:42 PM CDT | EF0 | Dodge, NE | 2.5 | 300 | |||
| May 12 | 5:46 PM CDT | EF2 | Dodge, NE | 10.4 | 1,600 | |||
| May 12 | 6:14 PM CDT | EF1 | Burt, NE | 1.1 | 100 | |||
| May 12 | 6:14 PM CDT | EF0 | Wayne, NE | 0.3 | 20 | |||
| May 12 | 6:20 PM CDT | EF2 | Burt, NE | 11.3 | 1,150 | 2 | ||
| May 12 | 6:34 PM CDT | EF0 | Wayne, NE | 0.7 | 20 | |||
| May 12 | 7:03 PM CDT | EF2 | Brown, KS | 1.5 | 500 | |||
| May 12 | 7:11 PM CDT | EF1 | Jackson, KS | 3.6 | 50 | |||
| May 12 | 7:18 PM CDT | EF0 | Brown, KS to NE | 2.3 | 50 | |||
| May 12 | 7:23 PM CDT | Unrated | Burt, NE | 0.4 | 50 | |||
| May 12 | 7:38 PM CDT | Unrated | Jackson, KS | 0.0 | 10 | |||
| May 12 | 7:43 PM CDT | Unrated | Burt, NE | 0.5 | 20 | |||
| May 12 | 7:49 PM CDT | Unrated | Jackson, KS | 0.0 | 10 | |||
| May 12 | 8:06 PM CDT | EF0 | Kay, OK | 0.3 | 10 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.